1.Easy
With patient-controlled analgesia (PCA), who should press the button to give a dose?
- AA family member when the patient is asleep
- BOnly the patient
- CThe nursing assistant at set times
- DAny visitor who thinks the patient is in pain
2.Easy
Tamoxifen is used mainly to treat:
- AOsteoarthritis
- BType 2 diabetes
- COestrogen receptor-positive breast cancer
- DProstate enlargement and prostate cancer in older men
3.Easy
In which clinical trial phase is a new drug usually first given to humans, often healthy volunteers?
- APhase IV
- BPhase I
- CPhase III
- DPhase II
4.Medium
A patient with diabetes is sweaty and shaky. Blood glucose is 3.0 mmol/L (54 mg/dL). The patient is awake and can swallow. What should the nurse do first?
- AGive 15–20 g of fast-acting carbohydrate, such as juice
- BGive intramuscular glucagon at once
- CGive the next scheduled dose of insulin
- DGive a large meal high in fat and protein to keep glucose up for longer
5.Medium
A patient refuses a prescribed oral medicine. What should the nurse do?
- ARecord the medicine as given, so that the chart stays complete for the next shift
- BHide the tablet in the patient's food
- CExplore the reason, respect the decision, document and inform the prescriber
- DLeave the tablet on the bedside table for later
6.Medium
During a rapid infusion of vancomycin, a patient develops flushing and a red rash on the face, neck and upper body. What is the most likely cause and action?
- AAn infusion reaction; stop or slow the infusion and inform the prescriber
- BAcute kidney failure; stop all IV fluids and antibiotics at once
- CA sign that the infection is spreading; give a second dose
- DA normal effect; increase the infusion rate to finish sooner
7.Hard
A patient with Parkinson's disease has nausea. Why should metoclopramide be avoided?
- AIt increases dopamine levels in the brain too much and causes psychosis
- BIt inhibits the absorption of all oral drugs
- CIt blocks dopamine receptors in the brain and can worsen the parkinsonism
- DIt causes severe diarrhoea in Parkinson's disease
8.Hard
Combining several drugs that prolong the QT interval raises the risk of which life-threatening arrhythmia?
- AAtrial fibrillation
- BTorsades de pointes
- CSinus tachycardia
- DFirst-degree heart block
Answer key
- 1. B · Only the patient
- 2. C · Oestrogen receptor-positive breast cancer
- 3. B · Phase I
- 4. A · Give 15–20 g of fast-acting carbohydrate, such as juice
- 5. C · Explore the reason, respect the decision, document and inform the prescriber
- 6. A · An infusion reaction; stop or slow the infusion and inform the prescriber
- 7. C · It blocks dopamine receptors in the brain and can worsen the parkinsonism
- 8. B · Torsades de pointes
Full step-by-step solutions: practise this topic on examproblems.com.